RoadBikeReview.com's Forum Archives - General


Archive Home >> General(1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22 23 24 25 26 27 28 29 30 31 32 33 34 35 36 )


First time knee problem - input?(10 posts)

First time knee problem - input?CRM
Jun 4, 2001 8:58 AM
I've never had any problems with my knees before but I started to feel a little pain during spin classes this past winter. Then, this past weekend, I did a metric century on Saturday and my right knee hurt afterward like never before. I took some Advil and it felt good enough to do an easy 23 miles on Sunday. Now it hurts more.
I went online and self-diagnosed myself with patellar tendonitis, but I don't know if it's strained or torn. The pain is on the inside under the patella, is tender to the touch and only hurts when the knee is bent and/or weighted. The pain is not excruciating, but significant.

Has anybody experienced anything similar? Does my diagnosis sound right? I have a race coming up this weekend. Should I do anything other than rest it and take Advil? Thanks for all your input. - Craig
Amateur docLazy
Jun 4, 2001 9:37 AM
Well, I'm about as far from graduating from med school as anyone, but I have a long and storied past with crappy knees.

From your discription it sounds like the beginnings of chondromalacia. Which is very painful and can become serious, or it can be no biggie if it's treated correctly. I would recommend seeing a real doctor (in person, not via internet) and finding out for sure.

If you do have the beginnings of a knee problem, it's best to take care of it now. You MAY be off the bike for a week, or even a month (or not at all). If you let it get worse, I can promise you it will be MUCH longer. DO NOT TAKE THE CHANCE, IT'S NOT WORTH IT!!!
re: First time knee problem - input?Hank
Jun 4, 2001 10:59 AM
you didn't mention how long you've been riding or your weekly mileage, but sounds to me like good old fashioned strain (I've never bothered to get fancy names for my knee pain - I just back off the riding immediately and try to figure out what I've been doing differently). Rest and ice (3 times a day for 20 minutes each) alsways works for me. Drugs just mask the pain (some people claim they speed healing but I doubt it). I've never done a spinning class, but the q factors (space between the pedals) on most exercise bikes are ridiculous. So I'd try the rest and ice for a bit - maybe not race this weekend - and also check your position very carefully, see if you've made any recent changes. If you don't already have pedals with float, that might be something to consider, too. Also, be sure to do a good warm up at the beginning of your rides - I usually start by spinning in very low gears (39 x 19 or 17 on the flat) for the first ten or fifteen minutes. Good luck.
Ditto on the ice and rest.Kevin M
Jun 4, 2001 3:17 PM
Hank has some good advice.

Many (15) years ago I messed up my knees by ramping up my workouts too fast early the year. Swollen and sore knees are more likely to get injured in other activities, too. I tore cartilage in one knee by squating and twisting on sore knees. I wish that I had taken the rest and ice advice back then. It took me several years to get back to fair cycling shape.

Here is a link I found to a good description on knee problems.
http://www.nih.gov/niams/healthinfo/kneeprobs/kneeqa.htm
Forget Advil or Ibuprofen, try BromelaineLargo
Jun 4, 2001 5:35 PM
It is a herbal (Pineapple derived i believe) anti inflammatory, i have used it and it works very well, and doesn't mess up the liver.
Forget Advil or Ibuprofen, try BromelaineSTEELYeyed
Jun 4, 2001 9:50 PM
Where can I get some Bromelaine? and what is the dosage, and side effects? I am taking 2400 mg. daily of Ibuprofin for knee pain,its really hard on the stomach,need to find an alternative.
STEELYeyed
Way too Much !!!!!JL
Jun 5, 2001 7:17 AM
STEELYeyed get off the Ibuprofen!! My father took too much Motrin for some teeth problems and ended up with a bleeding ulcer. Unless your doctor prescribed that much medication, find an alternative or see a doctor about your knee. My father is severely restricted with what he can drink/eat now, and especially on medication he can take/tolerate. 2400mg (I hope that's a mistype), seems like WAY too much. You don't want to end up in a hospital with a bleeding ulcer.

Just my nickel!

JL
Way too Much !!!!!STEELYeyed
Jun 5, 2001 10:41 AM
That is what my Dr. prescribed,it says on the bottle IBU 800mg. take one tablet 3 times daily with food,when my Patellar Tendonitis flairs up,last Saturday on a 50 mile ride I hade a bad flair up,I'm taking the IBU and 4 or 5 days off the bike to heal,I probably need the rest anyway,my wieght is way down,and I feel like a ghost. I'm thinking about trying MSM for the PT,after I discuss it with my Dr., who by the way is a cyclist also.
STEELYeyed
Well, at least it's under Dr supervisionJL
Jun 5, 2001 11:01 AM
Still it seems like an awful lot. My Dad was getting mouth surgery and then he ended up with the bleeding ulcer taking Ibu. for the pain. Make sure you have something in the stomach or you will get the ulcer for sure.

Good luck with the treatment.

John L
Talk to your doctor firstpeloton
Jun 5, 2001 10:20 AM
Before taking ANY supplementation or medication you should consult with your doctor. 2400 mg of Ibuporfin does seem to be quite excessive, and I would be worried about a stomach ulcer at those dosages. I am not overly familiar with Bromelaine, but you should research it before you take it. Just because something is natural and organic doesn't mean that it can't have negative side effects. There are a variety of drug interactions and personal reactions that can happen with natural supplements. You want to make sure that anything else in your personal history or other medications you are on will not cause a problem. Remember, heroine and cocaine are made from natural plant sources too, yet they are far from safe. Natural and organic doesn't bring with it a seal of safety. Check it out with your doctor, and see what he thinks. With your doctor, you know you will not be taking a chance with your health.